Nevada, 2008Heavy Snow in Nevada, January 8, 2008
January 8, 2008 · NWS LKN · 3 events in 3 counties and zones
Heavy snow fell across portions of Elko County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across portions of Elko County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 8, 4:07 AM PST, 8 hours 53 minutes earlier.
Area forecast discussion, Jan 8, 4:07 AM PST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
407 AM PST TUE JAN 8 2008
...CORRECTED START TIME OF SNOW ADVISORY FOR ZONES 32-34-36...
.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL CONTINUE TO AFFECT
THE GREAT BASIN REGION THROUGH THURSDAY...BRINGING PERIODS OF SNOW TO
NORTHERN AND CENTRAL NEVADA. HIGH PRESSURE WILL RETURN BY THIS
WEEKEND FOR A PERIOD OF DRY WEATHER INTO EARLY NEXT WEEK.
&&
.UPDATE...CHANGED START TIMES ON EXISTING SNOW ADVISORIES TO REFLECT
EARLIER DEVELOPING SNOW.
.PREV DISCUSSION...SHORT TERM...TODAY THROUGH THURSDAY. LATEST IR
IMAGERY SHOWS WARM ADVECTION CLOUD SHIELD ASSOCIATED WITH NEXT STRONG
H5 TROUGH MOVING INTO WRN NV AND ERN OREGON BUT WEAK RIDGING IS
RESULTING IN CLEAR TO PARTLY CLOUDY SKIES OVER REST OF CWFA. IT HAS
BEEN ANOTHER COLD NIGHT ACROSS EASTERN NV WITH LOWS IN THE SINGLE
DIGITS IN THE VALLEYS AND JUST BELOW ZERO READINGS IN THE COLDEST
VALLEYS DUE TO SNOW COVER. PATCHY FREEZING FOG IS AGAIN OCCURRING
THIS AM IN SRN ELKO AND NRN EUREKA/LANDER COUNTIES BUT IT WONT LAST
LONG THIS AM DUE TO AN INITIAL SHORTWAVE EJECTING FROM THE ABOVE-
MENTIONED TROUGH. THIS FEATURE IS MOVING INTO NRN CALIF THIS MORNING
AND SPREADING PRECIP INTO NRN HUMBOLDT AND WRN ELKO COUNTIES...WHICH
WILL HELP KEEP TEMPS WARMER THERE COMPARED TO THE REST OF THE CWFA.
IT WILL ADVANCE EWRD ACROSS THE CWFA BY TUES AFTERNOON WITH SNOW
EXTENDING ACROSS NRN AND CENTRAL NV. THIS LOOKS LIKE A DOUBLE WHAMMY
HIT FOR NRN NV WITH A SECOND ROUND OF PRECIP OCCURRING WHEN THE MAIN
TROUGH AXIS MOVES THROUGH LATE TUES INTO WED MORNING. FARTHER SOUTH
ACROSS CENTRAL...MAIN IMPACT FROM THIS STORM WILL BE WITH TROUGH AXIS
PASSAGE TUESDAY NIGHT/WEDNESDAY MORNING...SO EXPECTING PRECIP AMOUNTS
TO BE LOWER HERE. AS FOR QPF TOTALS...WRF/GFS ALL FAIRLY UNIFORM...
SHOWING 0.20 TO 0.40 OF AN INCH OF LIQUID ACROSS NRN NV FROM TUES AM
INTO WED MORNING WITH MOST OF THE PRECIP COMING LATE TUESDAY THROUGH
JUST AFTER MIDNIGHT WED. GIVEN THIS AMOUNT OF MOISTURE...GOOD FORCING
AND DECENT H3/H7 COUPLET...WILL NOT DEVIATE FROM CURRENT SNOW
ADVISORIES FOR NORTHERN NV FOR 2 TO 5 INCHES OF SNOW. ALL OF THE SNOW
SHOULD COME TO AN END ACROSS HUMBOLDT COUNTY BY TUES EVENING AND NERN
NV BY LATE WED MORNING.
ALTHOUGH DIRTY RIDGING LEADS TO A BRIEF RESPITE ON WED PM...A SECOND
SHORT WAVE FOLLOWS RIGHT ON THE HEELS OF THE FIRST AND SPREADS PRECIP
ACROSS THE REGION FROM MIDNIGHT THURS INTO THURS AFTERNOON. QPF
AMOUNTS ARE NOT AS HIGH AS EARLIER SYSTEM BUT STILL SHOWING 0.10 TO
0.20 OF AN INCH OF PRECIP ACROSS THE NRN 2/3RDS OF CWFA THROUGH
THURS AFTERNOON. ATTM...DOES NOT APPEAR ANY HEADLINES WILL BE NEEDED
WITH THIS SECOND STORM SYSTEM. IT SHOULD ALSO BE WARMER THAN ITS
PREDECESSOR WITH A GOOD CHANCE THAT SOME PRECIP WILL FALL AS RAIN
ACROSS THE WRN CWFA...ESPECIALLY BELOW 5000-5500 FEET. AWG
.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MODELS APPEAR TO
AGREE ON ENDING ACTIVE PATTERN BY THIS WEEKEND. CWFA WILL REMAIN
UNDER RELATIVELY MILD NW FLOW ALOFT THROUGH FRIDAY. GFS MODEL SHOWS A
COUPLE MORE SIGNIFICANT SHORTWAVES MOVING THROUGH...THURSDAY NIGHT
AND FRIDAY...AS PACIFIC RIDGE GENTLY BUILDS AND SHIFTS EAST.
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY...WITH
IMPROVING CONDITIONS FOR THE WEEKEND. HIGH PROBABILITY OF STRONG
INVERSION SETTING UP OVER THE WEEKEND WITH AXIS OF PACIFIC RIDGE
MOVING ONSHORE. LW
.AVIATION...PATCHY FOG AROUND THIS MORNING DUE TO SHORT-LIVED
CLEARING. KEKO EXPERIENCING VIS SENSOR PROBLEMS. CEILINGS WILL BE
LOWERING WIDESPREAD DURING THE DAY TODAY...BEGINNING AT KWMC A
COUPLE OF HOURS BEFORE DAYBREAK. SHOWERS WILL BE MAINLY NORTH OF
INTERSTATE 80 IN NORTHERN NEVADA AS WEAK FRONT MOVES THROUGH WITH
HEAVIEST PRECIPITATION NEAR THE ID BORDER. AT KWMC KEKO AND
KELY...EXPECT PREDOMINANT VFR CONDITIONS WITH PERIODIC DEGRADATION
TO IFR. KTPH SHOULD HOLD IN VFR CATEGORY. LW
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6AM PST TUESDAY THROUGH 10PM PST TUESDAY FOR
NVZ30.
SNOW ADVISORY FROM 8AM PST TUESDAY THROUGH 7AM PST WEDNESDAY FOR
NVZ31.
SNOW ADVISORY FROM 8AM PST TUESDAY THROUGH 7AM PST WEDNESDAY FOR
NVZ32-34-36.
&&
Hazardous weather outlook, Jan 8, 3:25 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
325 AM PST TUE JAN 8 2008
NVZ013-030>037-090000-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
325 AM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
PATCHY FREEZING FOG DEVELOPED IN THE VALLEYS OF ELKO AND NORTHERN
LANDER/EUREKA COUNTIES BUT IT WILL DISSIPATE AS THE NEXT STORM SYSTEM
APPROACHES LATER THIS MORNING. THIS SYSTEM WILL BRING MODERATE SNOW
ACCUMULATIONS TO NORTHERN NEVADA TODAY AND TONIGHT.
PLEASE CHECK BULLETIN RNOWSWLKN FOR DETAILS ON THE SNOW ADVISORIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN UNSETTLED PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE WORK
WEEK. THE ABOVE SYSTEM WILL CONTINUE TO AFFECT NORTHERN NEVADA
THROUGH EARLY WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS OF 2 TO 5
INCHES ARE EXPECTED ACROSS NORTHERN NEVADA WITH 5 TO 7 INCHES IN THE
MOUNTAINS. SNOW ACCUMULATIONS ACROSS CENTRAL NEVADA WILL RANGE FROM 1
TO 3 INCHES WITH THE HIGHEST AMOUNTS MOST LIKELY OVER NORTHERN WHITE
PINE COUNTY.
ANOTHER SYSTEM WILL MOVE ACROSS NORTHERN AND CENTRAL NEVADA WEDNESDAY
NIGHT AND THURSDAY WITH ADDITIONAL LIGHT SNOW ACCUMULATIONS POSSIBLE.
SOME OF THE LOWER VALLEYS IN HUMBOLDT AND LANDER COUNTIES MAY ALSO
SEE SOME RAIN WITH THIS SYSTEM AS WARMER AIR AHEAD OF THE SYSTEM WILL
RAISE SNOW LEVELS TO AROUND 5000-5500 FEET.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
AWG
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- January 8, 1:00 PM PST to 11:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Eight to 11 inches of snow was reported by several Snotel sites.
Heavy Snow, N Elko Cnty
- When
- January 8, 2:00 PM PST to 10:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Seven inches of snow fell at Wild Horse Reservoir.
Heavy Snow, Sw & Sc Elko
- When
- January 8, 3:00 PM PST to 10:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- Official NWS Observations
Six inches of new snow was reported in Elko and Ryndon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64996, 64993, 64992.